Hail, Campbell
- When
- June 10, 8:35 PM MST
- Where
- Campbell County, 0.85 mi NW of Wright
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.760, -105.500
Wind gusts reached 50 mph with a thunderstorm.
A thunderstorm produced penny sized hail and wind gusts to 50 mph in Wright.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced penny sized hail and wind gusts to 50 mph in Wright.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 10, 4:21 PM MST, 4 hours 14 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 521 PM MDT Sat Jun 10 2017 .DISCUSSION...(This Evening Through Saturday) Issued at 205 PM MDT Sat Jun 10 2017 PAC NW Upper trough continues to support periodic impulses into the region, supporting a wavering frontal boundary over the FA. This will be the case through early next week, at which time the entire upper trough will finally eject over the region and support a vigorous storm system into the FA Monday. A shortwave trough is taking aim on the region and will provide enough forcing in the presence of the departing jet streak entrance region to support elevated convection tonight across the northern 2/3 to half of the fa. Staunch pos theta-e adv (indicated well at h7 with a bubble of +335K air advecting over the region ahead of the mid level trough) coupled with steep mid level lapse rates will support support 1000-2000 J/KG of elevated CAPE. Effective bulk shear numbers in excess of 50 knots coupled with CAPE/forcing parameters will be more than sufficient for a few rotating updrafts, supporting a severe threat, mainly large hail. HRRR UH tracks certainly support this as well. Best chance for storms will be from the central/northern Black Hills northeast out to Dupree. TS will exit the region early Sunday morning with ll flow becoming NE as the impulse forces pressure rises into the region. Generally quiet weather expected Sunday during the day as weak subsidence and ll dry NE flow supports subsidence over the region. However, the main upper low will begin to push toward the region Sunday night, supporting elevated pos theta-e adv over the region esp the western third. This will likely support diurnal convection over central/southern WY which will spread north overnight, esp over the far western third. Low level moisture adv will begin to slowly ramp up Monday as pos theta-e adv continues through Monday ahead of the advancing upper low. This may support a band of elevated convection through most of the FA moving north through morning and possibly into early afternoon. The main show will be Monday evening and overnight hours. Main upper trough will push into the region, supporting strong large scale ascent, with a potent 50-70 knot mid level jet streak. This will support impressive bulk shear values over 50 knots with steepening mid- level lapse rates. The main wild card will be the amount of moisture return back into the FA, which will be the determining factor on the intensity and coverage of expected severe weather. Forecast models have been running a little high on ll moisture advection with the last few systems, esp given the ongoing dry conds. However, given expected moisture pooling along the wavering front coupled with the weak southward surge of the ll frontal boundary Sunday and the proximity of the FA to deeper moisture (SE Nebraska), expect that moisture profiles should not be too far off in current GFS/NAM progs, which should support a good chance of supercell TS with potential upscale growth into a large severe MCS tracking NE across the central FA (just north of the sfc low), esp given LLJ development Monday night. Storms would likely fire in WY (possibly just south of our FA Monday evening) and shift NE and expand over the region Monday night. Large hail, damaging winds, and isolated tornadoes would be possible (given highly curved LL hodographs), with potential QLCS tendencies later Monday night. Cooler but mainly dry conds can be expected after Monday, with perhaps a few diurnal showers under the upper low Tues across NE WY. Upper flow will then trend WNW with subtle impulses in the flow perhaps supporting slight chances for SHRA/TS at times, but nothing to warrant a pop mention attm. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 519 PM MDT Sat Jun 10 2017 TSRA will develop this evening across northeast WY/Black Hills region and then spread east/northeast overnight. MVFR CIGS/VSBYS will occur with the strongest storms along with hail/gusty winds. Outside of TSRA, VFR conditions will prevail through the period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...JC AVIATION...Helgeson
Hazardous Weather Outlook National Weather Service Rapid City SD 630 AM MDT Sat Jun 10 2017 SDZ001-002-027-041-WYZ054-055-111300- Harding-Perkins-Southern Foot Hills-Fall River-Northern Campbell- Southern Campbell- 630 AM MDT Sat Jun 10 2017 This Hazardous weather outlook is for portions of western South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this evening and overnight. The chance for severe storms is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday A widespread severe weather event is possible on Monday afternoon and evening. Large hail, damaging wind gusts, and a few tornadoes will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012>014-024>026-028>032-042>044-046-047-049-072>074-WYZ056>058- 071-111300- Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foot Hills-Rapid City-Central Black Hills- Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 630 AM MDT Sat Jun 10 2017 /730 AM CDT Sat Jun 10 2017/ This Hazardous weather outlook is for portions of south central South Dakota...the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are expected tonight. Some storms may be severe with large hail being the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday A widespread severe weather event is possible on Monday afternoon and evening. Large hail, damaging wind gusts, and a few tornadoes will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity Bunkers
Special Weather Statement National Weather Service Rapid City SD 840 PM MDT SAT JUN 10 2017 SDZ024-026-028-031-072-073-110330- Northern Black Hills SD-Pennington Co Plains SD- Central Black Hills SD-Southern Meade Co Plains SD- Sturgis/Piedmont Foot Hills SD-Rapid City SD- 840 PM MDT SAT JUN 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE...SOUTHEASTERN LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES UNTIL 930 PM MDT... At 839 PM MDT, Doppler radar was tracking a strong thunderstorm over Silver City, or 12 miles north of Hill City, moving northeast at 60 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northern Rapid City, Ellsworth Air Force Base, Box Elder, Black Hawk, Summerset, Johnson Siding, Nemo, Piedmont, Silver City, Hisega, Mystic, Hereford, Pactola Reservoir, Dalton Lake, Curlew Lake, and Viewfield. This includes Interstate 90 in South Dakota between Mile Markers 43 and 61, and near Mile Marker 64. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Rapid City. && LAT...LON 4397 10359 4413 10372 4451 10292 4424 10270 TIME...MOT...LOC 0239Z 242DEG 51KT 4410 10352 Eagan
Special Weather Statement
National Weather Service Rapid City SD
845 PM MDT SAT JUN 10 2017
SDZ026-028-029-074-110330-
Hermosa Foot Hills SD-Central Black Hills SD-Southern Black Hills SD-
Rapid City SD-
845 PM MDT SAT JUN 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CUSTER AND SOUTH CENTRAL
PENNINGTON COUNTIES UNTIL 930 PM MDT...
At 844 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Dewey, or 18 miles north of Edgemont, moving northeast
at 60 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Custer, Pringle, Fairburn, Sanator, Hayward, northern Wind Cave
National Park, Blue Bell, Center Lake, Stockade Lake, Custer State
Park, Legion Lake, and Custer Park Game Lodge.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4357 10403 4392 10331 4369 10312 4367 10314
4347 10395 4348 10398
TIME...MOT...LOC 0244Z 241DEG 51KT 4356 10387
EaganSpecial Weather Statement National Weather Service Rapid City SD 849 PM MDT SAT JUN 10 2017 SDZ024-028-WYZ057-058-110330- Northern Black Hills SD-Central Black Hills SD-Weston WY- Wyoming Black Hills WY- 849 PM MDT SAT JUN 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE...WEST CENTRAL PENNINGTON AND EAST CENTRAL WESTON COUNTIES UNTIL 930 PM MDT... At 848 PM MDT, Doppler radar was tracking a strong thunderstorm near Newcastle, moving northeast at 45 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Newcastle, Moon, Four Corners, Deerfield, Mallo Camp, Redbank Spring Campground, and Deerfield Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Rapid City. && LAT...LON 4375 10441 4389 10455 4420 10399 4396 10376 TIME...MOT...LOC 0248Z 237DEG 38KT 4388 10434 Eagan
The Rapid City radar (KUDX), 218 km away, was scanning. The volume nearest the first event began at 03:34 UTC.
1 hail. Local standard time, as filed.
Wind gusts reached 50 mph with a thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693533.